Kicking the 'Balta- help!
February 20, 2009 6:55 AM   Subscribe

One week off Cymbalta cold turkey. Will it get better, and how soon?

Dose was 60 mg/day. This has been a pretty bad week. I tell myself that if this is the worst, and I survived it, then I will be OK.

I am using Rescue Remedy, taking vitamins and fish oil and occasionally dramamine when I get particularly nauseated (but that makes me sleepy).

Can anyone else weigh in with their experiences and possible solutions?

(please, no Qs about why I stopped taking it or the reason it was originally prescribed. Thanks!)
posted by I_Love_Bananas to Health & Fitness (12 answers total) 2 users marked this as a favorite
 
Did you read the previous question about Cymbalta withdrawal? There was a lot of valuable information there.
posted by majick at 6:59 AM on February 20, 2009


Yes, I did, thaks. I emailed the poster directly but have not heard back.

That question related more whether the OP should taper off the medication using his/her remaining supply or continue non-use, as he/she didn't want to "waste" the few days already spent suffering. I understand that, because those first few days were killer and I can see why you'd be willing to consider the taper method.

I'm not considering tapering and don't have any reamining supply. I have gone now 6 days without and definitely don't want to "waste" that time or have to go through it again.

I want to know if anyone out there can give me insight on what to expect after a one-week stoppage. The material I have found is pretty divergent and I just want to learn more about specific experiences.
posted by I_Love_Bananas at 7:07 AM on February 20, 2009


I tapered off of Cymbalta very quickly when I found out I was pregnant- and experienced the brain zaps, night sweats, and grogginess for about 3 weeks- no kidding. It took about a month to feel normal. I didn't really find anything that helped other than resolving to get through it. It sucks, but it will end.
posted by hellboundforcheddar at 7:26 AM on February 20, 2009


Yep, it will get better. I stopped taking it cold turkey too because it was turning me into a zombie. I would be surprised if the withdrawal lasted another week, but I think it depends how long you were on it. I was only on it for about a month.

P.S. If you decide to go onto something else, Zoloft and Lamictal have similar withdrawal symptoms (IMO worse), so be sure to taper off of those if you decide to stop using. If I miss a day, I get nauseous and a weird floaty feeling, plus super anxious and irritable.
posted by desjardins at 7:30 AM on February 20, 2009


I was on for about 8 months. Sorry, I should have mentioned that originally.

If I plan to feel like shit for another three weeks or so and just hunker down, I guess I can live with that.

I have to make sure I move slow and take my time on things though. The other day I looked up too fast and literally fell over, crashed right into the person next to me. Luckily they were cool about it.

cheddar, did your doctor mandate the WD from it due to pregnancy, or "suggest" it, or was that your own initiative? Just curious. If you don't want to say, I understand. I am not hip to the pregnancy-related recommendations for antidepressants, sorry for my ignorance.
posted by I_Love_Bananas at 7:34 AM on February 20, 2009


I was on Cymbalta for about 8 months too and am so glad I am now off of it. I would expect you'll still feel bad for another three weeks but not as bad as you do right now. Taking it slow is a good idea. It's the looking up or to the side quickly that usually causes those brain zaps and the falling feeling. Going to the gym helped alleviate some of the problem for me, but make sure you hold on to the machine in case of any zaps.

It's rough, I know. But hang in there, it'll get better.
posted by whitetigereyes at 7:52 AM on February 20, 2009


Saw your link to this in the SP thread...

I had a close relative who was living with me at the time on Cymbalta for about 10 months. Then came their job loss (Mainly due to being a zombie) and subsequent benefits loss.

He had no choice but to go cold turkey (as he wasn't up to date on prescription refills) and was able to get through the worst of the shakes and weirdness in about 3 weeks. He had another 3 weeks of generally "foggy" thinking and reaction times but was able to function relatively normally after that total of 6 weeks of withdrawal and readjustment.

YMMV.
posted by emjay at 8:02 AM on February 20, 2009


Forgot to add.... his regimen during this time was essentially to "sleep it off" (lucky break to not having to work) and he did this mainly by exercising like a madman anytime he was awake so he'd crash and sleep for several hours afterwards. Wake -> Eat -> Exercise -> Sleep -> Repeat.
posted by emjay at 8:04 AM on February 20, 2009


I felt mostly better in three weeks. I still had occasional "brain zaps" even two months out from my last dose. They were random and become less intense until they just stopped. Good luck. Also be prepared for some lingering feelings of depression or anxiety in the months after. Your brain had gotten used to a certain dose of "feel good chemicals" delivered at regular intervals. It's going to miss that and you might feel the effects in terms of mood.
posted by dchrssyr at 8:47 AM on February 20, 2009


Banans: My psychiatrist and my OB both supported the idea of tapering off asap. They were not alarmist, but they felt it would be a good precaution because there are no long term studies on Cymbalta at this time. So, for me, the cost/ benefit analysis favored stopping- I felt that I could handle my usual state of mild depression/ anxiety while pregnant and then breast feeding.

I have since taken part in a study of how women decide whether or not to continue taking anti-depressent meds while pregnant and have learned, and this should be taken as merely anecdotal, about a lot of good outcomes in moms and babies when moms continued their regimens.

Anyway, I can't friggin wait to get back on Cymbalta....
posted by hellboundforcheddar at 9:11 AM on February 20, 2009


My friend quit Cymbalta a few months ago, after being on it for about a year - he experienced brain zaps, headaches, weird mood swings, grogginess, you name it. It was suggested that he taper off, but he felt that "cold turkey" suited him more. I believe the side effects of that decision lasted about 3-4 weeks, so there IS light at the end of the tunnel. Hang in there.
posted by HopperFan at 12:31 PM on February 20, 2009


Hi, sorry to be late to the party. As the original poster mentioned above, I've Mefi mailed you back (I was out of the country last week) with a few tips. Hang in there--Cymbalta withdrawal utterly sucks, but you'll beat it!
posted by misha at 12:32 PM on February 23, 2009


« Older Filtering my (DSLR) results.   |   Help my fiance look older for his interview! Newer »
This thread is closed to new comments.